A woman believes a natural health product she bought from a pharmacy was responsible for an allergic reaction that landed her in intensive care.

As a result of her ordeal, real estate agent Heather Burgher, from Oamaru, wants better labelling and communication about the risks of certain health products.

Mrs Burgher, 54, bought Viralex Attack, a Goodhealth Naturally New Zealand product, from an Oamaru pharmacy in February.

On March 28, she took two of the immune booster tablets and, within an hour, felt a sharp pain in her heart and down her left arm. She felt her hands start to itch before welts appeared and a tingling sensation rippled through her body.

Advertisement

"I told my daughter that we needed to get to hospital. By the time we reached the hospital, my vision started going blurry and I was losing all feeling in my body.''

Oamaru Hospital staff stabilised her before she was airlifted to Dunedin's intensive care unit.

A Goodhealth Naturally New Zealand spokeswoman said the company did not believe there was conclusive proof its product was responsible for Mrs Burgher's allergic reaction.

Mrs Burgher said yesterday: "I thought I was gone. I felt like my organs were too big for my body ... If my daughter wasn't there, I wouldn't be here today. That's what I feel lucky about.''

She said the pills she took contained an ingredient called andrographis, a commonly used herbal ingredient claimed to relieve fever and other symptoms of colds, and her doctor believed that had caused her body to go into anaphylactic shock.

After she got home, she went to the pharmacy where she bought the pills and was told they had since learned Australian medicines watchdog, the Therapeutic Goods Administration (TGA), issued a safety warning about the ingredient in October last year following reports products containing andrographis had caused anaphylaxis in 43 people and 78 other allergic-type reactions between 2002 and 2014.

Mrs Burgher said the only warnings on the product were to women who may have been breast feeding or pregnant.

"I think they should put out some type, some kind of warning to people because people might have it on their shelves at home.

"I do believe there should be stricter control on so called health tablets with warning information, just like conventional medication.''

Jason Todd, a spokesman for North Otago Dispensary pharmacy where Mrs Burgher bought the pills, said a Goodhealth company representative visited his store about a month before Ms Burgher's reaction.

The representative advised Mr Todd the company had changed the drug's formula, but the old drug could still be sold until stocks were used up.

"The old formula was never recalled.''

However, on Friday, Goodhealth issued a product recall notice. He believed the move was due to Mrs Burgher's reaction.

The pharmacy sold at least four other supplements containing andrographis, he said.

"It's a really tricky situation. Every pharmacy in Oamaru, every health store in Oamaru and every supermarket in Oamaru will have products containing andrographis. This is just one company.''

Goodhealth spokeswoman Julia van de Coolwijk said the company changed the formula of its product at the start of this year, following the TGA warning.

In a statement, the company noted the TGA had not taken any further action than a warning and there was no requirement in Australia or New Zealand to discontinue products containing andrographis.

Ms van de Coolwijk said the company was being proactive in how it responded to the TGA's warning and, while Mrs Burgher's case had been unfortunate, it was not common.

"There's many products on the market that have andrographis in it, so it's not like it's a red light ingredient. It's just a well used, natural health ingredient.

"It doesn't diminish at all the reaction she's had.

"We're naturally concerned.''

The company wished Mrs Burgher well. She said the company had been in touch with Mrs Burgher and the doctor who treated her at hospital.

"We're not saying it's not Viralex Attack with andrographis in it, but we're saying that no-one's established exclusively what it was on this occasion.''

If a link was proven, it would be the first case the company was aware of, Ms van de Coolwijk said.

"We're sold more than two and a-half million tablets with andrographis in it over seven years and we've never had a reaction like this to it.''

She questioned how far companies were expected to go when labelling a product's potential risks.

"Some people may be allergic to pineapple, but you don't see that on a can. Most of us could be allergic to products.

"The TGA didn't say you should be carrying warnings. That wasn't the advice.''

Last night, Mrs Burgher received the results of blood tests to determine whether she was allergic to anything, but she said they had come back inconclusive.

Questions to the Ministry of Health about andrographis were directed to Medsafe, the authority responsible for the regulation of medicines and medical devices in New Zealand, but no response was received yesterday.